wk 1 response 6521

Melissa Hinkhouse

Advanced Pharmacology NURS-6521N-43

Professor Dr. Vicki Gardin

Discussion Board Week 1-Original Post

11/30/2020

I have worked in an outpatient behavioral health clinic for the past seven years with many different providers. I live in a rural community, many patients wait six to twelve months to be seen. Patients being treated for Attention Deficit Disorder must be officially tested before being seen by a Psychologist. For this discussion board post, I have changed the name of my patient to Paul to ensure patient confidentially. The provider I worked with this particular patient will also be referred to as PMHNP to ensure provider confidentiality. 

Paul was a ten-year-old Caucasian male referred to our clinic diagnosed per DSM criteria, confirmed via Psychologist testing with ADHD. When he saw the Psychologist, he was also diagnosed with mild depression and anxiety. He struggled with concentration, hyperactivity, impulse control, and disorganization. He presented to his appointment with his mother and father, clean, well-nourished, pleasant, interactive with staff, reported no medication allergies, current medication Zyrtec for seasonal allergies. Paul just had his well-child exam and is current on vaccinations and his primary care provider completed lab work to include CBC, CMP, TSH, Vit D, B12, and A1C, all have returned normal. Family history reported father has a history of ADHD (never medicated), brother has a history of depression and anxiety (never medicated treating with psychotherapy), no other significant family history to report. Paul’s current weight at his appointment was 30kg.

PMHNP spent one hour with Paul and his parents for the initial new patient appointment (Thursday). It was decided Paul would be prescribed Strattera (atomoxetine) 40mg once a day for one week then increase to 80mg once a day. I returned to work on Monday and received a call from Paul’s mom, she said he was acting strange. He was tearful, had been in his room with the door closed for most of the weekend, she stated on Sunday she went into his room and he was crying and said he was just thinking about dying and his parents dying. She stated he had already had his meds Sunday so she kept him with her that entire day and made Sunday night a campout night in the Livingroom so he would think it was fun and she could keep a close eye on him. I had a cancelation that morning for him to come to see PMHNP and he was in to see her within twenty minutes and removed from Strattera. His parents decided medications were no longer the route they wanted to try for treatment and a referral was made for psychotherapy. 

 The only medication Paul takes on occasion is Zyrtec which is in an antihistamine drug class, Strattera is a selective norepinephrine reuptake inhibitor; there is no known drug interaction between the two medications. Reflecting on his age and the medication, Strattera has a black box labeled for suicidal ideation with adolescents diagnosed with ADHD (Eli Lilly and Company, 2003). Reviewing Paul’s labs, I also do not see that a prior ECG or LFT was complete before starting Strattera. Looking at the Pharmacokinetics of Strattera, it is metabolized in the liver and has been known to cause liver damage. Strattera can also raise blood pressure and has been reported to cause sudden cardiac death (Eli Lilly and Company, 2003). Reviewing Pharmacogenetics and the videos from our resources this week, we should have tested Paul’s CYP2D6, as it is essential for metabolization of Strattera and proper dosing (Speed Pharmacology, 2015). 

As a practitioner, I would have started treatment with an antidepressant, Wellbutrin (Bupropion) is often utilized off label for ADHD and might also assist with the treatment of his depression. Since most antidepressants work by increasing the levels of brain messenger chemicals (neurotransmitters), such as norepinephrine, serotonin, and dopamine, it makes sense that they might have effects similar to other ADHD stimulant and non-stimulant treatments that appear to work by similar mechanisms (Cleveland clinic, 2016). I would have also recommended Psychotherapy to go alongside the medication regimen. 

As a practicing PMHNP, I plan to focus my areas of focus on adolescents. It will be of the standard of care in my practice for all patients to be properly evaluated and diagnosed via official testing for ADHD and my patient will need to be actively utilizing psychotherapy while undergoing a medication regimen treatment if under my care. I have found through experience involving parents and patients in the treatment plan and education as a mental health case manager to assist with compliance and a more successful outcome for the adolescent. 

References

Cleveland clinic. (2016, July 18). ADHD medications: Strattera, antidepressants & more

Cleveland Clinic. https://my.clevelandclinic.org/health/drugs/12959-attention-deficit-hyperactivity-disorder-adhd-nonstimulant-therapy-strattera–other-adhd-drugs

Eli Lilly and Company. (2003). Medication Guide Strattera. www.strattera.com. https://www.accessdata.fda.gov/drugsatfda_docs/label/2011/021411s035lbl.pdf

Speed Pharmacology. (2015). Pharmacology Pharmacokinetics (Made Easy) [Video]. https://www.youtube.com/watch?v=NKV5iaUVBUI&t=16s

Kyle Johnson Discussion week oneCOLLAPSE

Many factors play a role in how medications effects each individual including Pharmacokinetics and pharmacodynamics. According to Rosenthal & Burchum (2018), “Pharmacokinetics is the study of drug movement throughout the body”(p.4). Whereas Pharmacodynamics is the study of the response from medication entering the body (Rosenthal & Burchum, 2018). As a behavioral health nurse, I have seen patients that have been on antipsychotics for years, and even adolescents placed on their first antipsychotic.

Our psychiatrists try and use the newer antipsychotics such as Abilify, Risperdal, or Zyprexa as they are less likely to cause adverse reactions. Even with the atypical antipsychotics, patients can still be sensitive to these medications. One of my memorable admissions was a 40 year old female diagnosed with schizophrenia who comes in with command hallucinations to kill herself and is non-med complaint.  She has shown to be sensitive to antipsychotics. During this patient’s stay, her medications were restarted including Risperdal with Cogentin to help combat unwanted side effects such as neck stiffness. Shortly after the medication was restarted the patient became catatonic. Risperdal has been identified as a medication that can cause catatonia (Huang, et al., 2018). Risperdal was quickly discontinued and Ativan was started on this patient. Ativan has been shown to bring patients out of the catatonic state (Sienaert, at al., 2014).

After a few days the patient came out of the catatonic state the patient’s hallucinations came back and the patient tried to hang herself. Zyprexa and Clozaril were started. Shortly after the initiation of these medications the patient started to get better, but not for long. A week after starting the Clozaril the lab called with a critical lab value indicating agranulocytosis with a decreased neutrophil count (Voulgari, et al., 2015). The medication was stopped and the patient was sent to the medical center for further evaluation. After a week the patient was sent back to behavioral health. She was restarted on Zyprexa and Cogentin to good effect and was later discharged. Medications affect each individual differently requiring their providers to monitor them for adverse reactions. With the increased sensitivity with this patient, I would make sure to start any medication change with the lowest possible dose to monitor for side effects. I would choose medications with less potential for adverse reactions such as Zyprexa. I would lean towards choosing a depo preparation as the patient has a tendency to be non-compliant with treatment.

References

Huang, M. W., Gibson, R. C., Moberg, P. J., & Caroff, S. N. (2018). Antipsychotics for schizophrenia spectrum disorders with catatonic symptoms. The Cochrane Database of Systematic Reviews, 2018(10), CD013100. https://doi.org/10.1002/14651858.CD013100

Rosenthal, L. D., & Burchum, J. R. (2018). Lehne’s pharmacotherapeutics for advanced practice nurses and physician assistants (2nd ed.) St. Louis, MO: Elsevier.

Sienaert, P., Dhossche, D. M., Vancampfort, D., De Hert, M., & Gazdag, G. (2014). A clinical review of the treatment of catatonia. Frontiers in psychiatry, 5, 181. https://doi.org/10.3389/fpsyt.2014.00181

Voulgari, C., Giannas, R., Paterakis, G., Kanellou, A., Anagnostopoulos, N., & Pagoni, S. (2015). Clozapine-Induced Late Agranulocytosis and Severe Neutropenia Complicated with Streptococcus pneumonia, Venous Thromboembolism, and Allergic Vasculitis in Treatment-Resistant Female Psychosis. Case reports in medicine, 2015, 703218. https://doi.org/10.1155/2015/703218

2 resources for each discussion, thank you

Get Ready Answers to this Questions

Students have answered this question already.Buy the answers now

Get Original Plagiarism-free Answers to this Question

We'll do this Question for you on this or any other Assignment/Homework
FacebookTwitterInstagram